According to the US Centers for Disease Control and Prevention, 44 people die in the United States each day from overdoses of prescription narcotic painkillers. Heroin deaths each year number around 8,000. This is nearly four times the number of people suffering the same cause of death only ten years prior. With so many people dying because of opioid overdose, it's a priority to find a means of helping such individuals escape death. According to Dr. Stephen Ostroff, Acting Commissioner of the Food and Drug Administration, "Combating the opioid abuse epidemic is a top priority for the FDA."
Historically, an overdose of opioids, such as narcotic painkillers and heroin, has delivered rapid�_death if medical professionals could not successfully intervene very quickly. Such overdoses are becoming more and more common as people abuse prescription medications such as oxycodone. Symptoms of overdose on opioids include:
When a patient is assessed to be in overdose on a narcotic painkiller, emergency medical personnel provide an injectable drug called naloxone to counter the overdose effects. According to the FDA, naloxone usually provides reversal of the overdose within two minutes. While first responders often have naloxone on hand, its injectable form causes problems during administration by an untrained individual. Needle contamination has been one such issue, particularly when the drug was injected by a friend or family member with a previously used needle.
According to the National Institute of Drug Abuse, the Food and Drug Administration has approved naloxone hydrochloride, Narcan, in a nasal spray form. This spray is believed by emergency medical experts to be easier to deliver on scene, as well as easier for home use by friends or family trying to save a loved one from the ramifications of opioid overdose. When tested in clinical settings, the nasal spray proved as effective as the injected form of Narcan. The biggest concern of home use for people suspected of overdose is that the patient must seek immediate medical attention after use of the nasal spray. This is because Narcan can cause people with opioid addictions to suffer the following symptoms of withdrawal:
Better than just ensuring an addict's household is equipped with Narcan for emergency use is actually receiving treatment for the substance abuse problem. Treatment, recovery, and ongoing support are the only ways to ensure freedom from the addiction that causes fear of potential death from an opioid overdose. While it's ideal for addicted persons to seek treatment, friends and family members should never underestimate their power in helping their loved one take the first steps into recovery, to gain that freedom from addiction. If you want like to know more about Narcan nasal spray or drug rehab treatment, simply contact Freedom From Addiction.
l View Hide Sources:
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.
l Family & Friends
l Dual Diagnosis
l Inpatient Treatment
Get the help you need today. You don’t have to go through detox and rehab treatment alone. Speak with a treatment specialist now about the struggles you are facing.
Enter your phone number below
You will receive a call from a treatment specialist